Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 223, NWS Twin Cities, MN

July 8, 2007Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 8, 2007, 2:24 PM CDT for Polk County, Wisconsin. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2007, 2:24 PM CDT (19:24 UTC)
Expired
Jul 8, 2007, 3:15 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:03 PM CDTHAIL 18 Nw Turtle Lake, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 081924
SVRMPX
WIC095-082015-
/O.NEW.KMPX.SV.W.0223.070708T1924Z-070708T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT SUN JUL 8 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 315 PM CDT

* AT 221 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 4
  MILES SOUTHEAST OF LUCK...OR ABOUT 7 MILES NORTHEAST OF BALSAM
  LAKE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCKINLEY...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4565 9247 4547 9254 4540 9217 4563 9216

$$
JPR
1 follow-up statement
000 
WWUS53 KMPX 081937
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
237 PM CDT SUN JUL 8 2007

WIC095-082015-
/O.CON.KMPX.SV.W.0223.000000T0000Z-070708T2015Z/
POLK WI-
237 PM CDT SUN JUL 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR POLK COUNTY...

AT 234 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
MCKINLEY...OR ABOUT 8 MILES EAST OF LUCK...AND MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE MCKINLEY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4565 9238 4547 9249 4542 9219 4563 9216

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:51 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 11:51 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT SUN JUL 8 2007

.UPDATE...
COOL FRONT PROGRESSING SOUTH ABOUT AS FORECAST BUT LOW CLOUDS AND
MID LEVEL DEBRIS FROM DAKOTAS WAVE WILL HOLD TEMPS DOWN BEHIND THE
FRONT OVER PARTS OF THE WEST CENTRAL.TEMPS OVER PARTS OF WI MAY BE
A LITTLE HIGHER AHEAD OF THE FRONT. CAP STILL IN PLACE BUT THERE
AREA INDICATIONS THAT IT WILL WEAKEN OVER PARTS OF THE SOUTH
CENTRAL ABOUT THE TIME THAT FRONT ARRIVES. MOIST CONV WILL BE
MAXIMIZED IN THIS AREA AND CAPE WILL BE HIGH ENOUGH TO SUPPORT A
SEVERE STORM. HIGHER DEEP LAYER SHEAR LAGGING A BIT TO THE NORTH. HAVE
HELD OFF ON POPS THIS AREA UNTIL AROUND 3 PM.

&&

.DISCUSSION.../PREV DISCUSSION FROM 250 AM  /
07Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED OVER
NORTHEASTERN MINNESOTA...WITH A WEAK TRAILING COLD FRONT EXTENDING
ALONG THE NORTHWESTERN CWA BORDER. CONVECTION CURRENTLY OVER THE
CENTRAL/EASTERN DAKOTAS MAY SNEAK INTO THE NORTHERNMOST COUNTIES
THIS MORNING...BUT EXPECT CAPPING INVERSION /700 MB TEMPS AROUND
+13C/ TO INHIBIT THUNDERSTORM ACTIVITY ACROSS MOST OF THE CWA
UNTIL LATER TODAY. EXPECT SLIGHTLY BETTER SHOWER/THUNDERSTORM CHANCES
TO ARRIVE THIS AFTERNOON...AS SHORTWAVE ENERGY DRIVES FROM EASTERN
MONTANA/DAKOTAS ACROSS CENTRAL/SOUTHERN MN...AND AIDS IN THE
EROSION OF THE MID LEVEL CAP. THE SEVERE THREAT APPEARS TO HAVE
DECREASED...WITH NAM/SREF/GFS ALL INDICATING THE PRECIPITATION
WILL BE MORE POST-FRONTAL IN NATURE. HAVE MAINTAINED CHANCE POPS
ACROSS THE SOUTHEASTERN THIRD OF THE FORECAST AREA...WHERE THE
FRONT SHOULD BE ALIGNED THIS AFTERNOON WHEN THE AFOREMENTIONED
SCENARIO UNFOLDS. HEAT INDICES WILL STILL BE STEAMY ACROSS THE
SOUTHEASTERN FORECAST AREA TODAY AHEAD OF THE FRONT...ESPECIALLY
FROM EAU CLAIRE TO FAIRMONT...WHERE DEW POINTS IN THE UPPER 60S
MAY YIELD PEAK INDICES NEARING 100 DEGREES.

WIDELY SCATTERED SHOWERS/THUNDERSTORMS ALONG THE IOWA BORDER
SHOULD COME TO AN END BY MIDNIGHT MONDAY...WITH A REPRIEVE FROM
THE HOT CONDITIONS ARRIVING ON MONDAY.

THERE IS DECENT MODEL AGREEMENT ON THE PROGRESSION OF A DECENT
SHORTWAVE TROUGH AND SURFACE FRONT ACROSS MINNESOTA/WISCONSIN ON
TUESDAY. THE GFS PROGS STRONG DIVERGENCE WITH THE UPPER LEVEL JET
TO BE CENTERED ACROSS MUCH OF CENTRAL MN AND WEST CENTRAL
WISCONSIN...WHICH WOULD CONTRIBUTE TO AN ENHANCED THREAT FOR
SEVERE STORMS ON TUESDAY AFTERNOON/EVENING.

&&

.AVIATION.../FOR 18Z TAF ISSUANCE /
AREA OF MVFR CIG BEHIND COLD FRONT WILL LINGER FOR A COUPLE HOURS
VCNTY KRWF...OTHERWISE PREVAILING VFR CONDITIONS OVER REST OF
AREA. SCT THUNDERSTORMS MAY DEVELOP ALONG AND JUST BEHIND FRONT
OVER SOUTH CENTRAL MN AND WEST CENTRAL WISCONSIN...BUT BEST CHANCE
OF THIS SOUTH OF TAF SITES. POSSIBLE THUNDER VCNTY OF KMSP AND
KRWF WITH BRIEF MVFR VSBY 21Z-00Z. OUTSIDE CHANCE OF PATCHY FOG
09Z-12Z BUT MID TO HIGH LEVEL CLOUDS MAY PREVENT THIS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR
Hazardous weather outlook, Jul 8, 9:15 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
915 AM CDT SUN JUL 8 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
915 AM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...GENERALLY
ALONG AND SOUTH OF A NEW ULM...TO TWIN CITIES METRO...TO RICE LAKE
WISCONSIN LINE...AS A COLD FRONT MOVES ACROSS THE AREA. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE WHICH COULD PRODUCE HAIL AND
DAMAGING WINDS. ADDITIONALLY...HEAT INDICES AHEAD OF THE FRONT MAY
APPROACH 100 DEGREES THIS AFTERNOON...MAINLY ALONG A FAIRMONT TO EAU
CLAIRE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS THE OUTLOOK AREA
ON TUESDAY. CURRENT INDICATIONS ARE THAT THERE MAY BE A POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

In the hours before

Local storm report, Jul 8, 1:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             8 NE ANNANDALE          45.34N 94.00W
07/08/2007  E1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0125 PM     HAIL             5 W MONTICELLO          45.30N 93.91W
07/08/2007  E0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

JPR
Local storm report, Jul 8, 1:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             BIG LAKE                45.34N 93.75W
07/08/2007  E0.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

JPR
Local storm report, Jul 8, 2:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             ZIMMERMAN               45.44N 93.59W
07/08/2007  E0.75 INCH       SHERBURNE          MN   AMATEUR RADIO

            AT COUNTY RD 4 AND HIGHWAY 169 INTERSECTION.

0200 PM     HAIL             ST FRANCIS              45.44N 93.31W
07/08/2007  E1.00 INCH       ISANTI             MN   AMATEUR RADIO

&&

MKM
Local storm report, Jul 8, 2:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             ELK RIVER               45.33N 93.57W
07/08/2007  E0.75 INCH       SHERBURNE          MN   AMATEUR RADIO

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:54 PM CDTSevere Thunderstorm WarningMPXSaint Croix66 min
Jul 8, 2:58 PM CDTSevere Thunderstorm WarningMPXBarron62 min
Jul 8, 3:14 PM CDTSevere Thunderstorm WarningMPXPolk46 min
Jul 8, 4:06 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Rusk54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.